Tornadoes · United States · Colorado · 2020
Unrated tornado, Wild Horse, Colorado, June 2, 2020
This Unrated tornado ran 0.1 miles across Cheyenne County on June 2, 2020, touching down at 1:31 PM MDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- June 2, 2020
- Touchdown
- 1:31 PM MDT (19:31 UTC)
- Lifted
- 1:34 PM MDT (19:34 UTC)
- On the ground
- 3 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cheyenne County
- Touchdown point
- 38.973, -102.957
- Lift-off point
- 38.973, -102.959
- Record number
- 2006021331-01
What the Weather Service recorded
During the afternoon several weak landspout tornadoes were reported from slow moving storms in northern Cheyenne County. No damage was reported from these landspouts.||After the landspouts had ended, a weak front moving east across East Central Colorado caused a brief dust storm to occur south of Burlington near a feedlot.||During the late afternoon another round of thunderstorms developed west into Colorado from Kansas. A gust of 59 MPH was reported from one of these storms in Hale.
Brief landspout tornado observed by NWS employee and Viaero webcam. This is the first observed landspout of the day.
Brief landspout tornado observed by NWS employee and Viaero webcam.
Third brief landspout tornado observed by NWS employee and Viaero webcam. This one began as the second landspout tornado of the day was ending.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
5 minutes of warning. NWS GLD issued a tornado warning for this county at 19:26 UTC, 5 minutes before the tornado touched down, in force until 20:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:26 UTC | 20:15 UTC | Tornado Warning | GLD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:32 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jun 2, 12:35 PM MDT, 56 minutes earlier.
Area forecast discussion, Jun 2, 12:35 PM MDT, 56 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1235 PM MDT Tue Jun 2 2020 .SHORT TERM...(This evening through Friday) Issued at 1235 PM MDT Tue Jun 2 2020 Tonight...strong to severe thunderstorms are expected to continue through this evening then dissipate by midnight. Low temperatures fall into the mid 50s to mid 60s. Wednesday-Wednesday night...another round of showers and thunderstorms are expected to move into the northwest 1/2 to 1/3 of the area in the mid to late afternoon hours from the northwest, continuing southeast across the remainder of the area through about midnight. Good upper jet support to keep the storms going after dark and we could see an MCS type event or organized convective cluster. High temperatures will be cooler compared to the past few days with readings in the upper 80s to low 90s. Low temperatures are expected to be in the mid 50s to low 60s. Thursday-Thursday night...as has been the case the past few days we will have another chance of afternoon and evening thunderstorms as another weather disturbance moves through under northwest flow aloft. High temperatures warm back up into the low to upper 90s. Low temperatures remain mild for this time of year with mid 50s to mid 60s. Friday...at present time it appears that we'll be thunderstorm free during the day but will have to watch the far western/northwest fringes closely as GFS advertising another disturbance approaching per 700-500mb relative humidity. High temperatures reach the mid 90s to around 100. .LONG TERM...(Friday through Tuesday) Issued at 230 AM MDT Tue Jun 2 2020 An omega block, characterized by a pronounced ridge over the central CONUS and troughing along the Pacific/Atlantic coasts, will prevail over the CONUS this weekend and early next week, with the Tri-State area situated on the WNW-NW periphery of the ridge -- adjacent to cyclonic flow aloft over the Intermountain West/Rockies. With this in mind, above normal temperatures are anticipated to persist, along with a potential for convection during the late aft/eve hours. At this range, convective coverage/magnitude (and eastern extent thereof) cannot reasonably be ascertained, other than to say that the relative best chance appears to be in climatologically favored areas. The 00Z GFS/ECMWF continue to suggest that a TC will develop in the Gulf of Mexico this weekend -- tracking N into portions of the Southern Plains and NNE-NE into the Central MS River Valley early-mid next week. At this time, guidance suggests that impacts would remain well east of the Tri- State area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1105 AM MDT Tue Jun 2 2020 For KGLD and KMCK, vfr conditions are generally expected through the period. Both terminals could see showers and thunderstorms in the 20z-02z timeframe presently. Any thunderstorm will be capable of large hail, outflow wind gusts to 65 mph possibly creating blowing dust and reduced visibilities. Locally heavy rainfall is also possible. Thus, sub vfr conditions are possible during this time. After about 03z precipitation should be away from the terminals with northerly winds overnight becoming east around 15z Wednesday at speeds under 10kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...VINCENT AVIATION...99
Hazardous weather outlook, Jun 2, 11:50 AM MDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1150 AM MDT Tue Jun 2 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1150 AM MDT Tue Jun 2 2020 /1250 PM CDT Tue Jun 2 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible across much of the Tri- State area through 10 PM MDT (11 PM CDT). The primary hazards will be hail up to the size of golfballs, wind gusts to 65 mph and locally heavy rainfall. The strong and sudden wind gusts could produce blowing dust and reduced visibilities. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a Slight Risk for severe thunderstorms across the majority of the Tri-State area during the late afternoon and evening hours on Wednesday. Large hail and damaging winds are the primary hazards. There is a Marginal Risk for severe thunderstorms across the majority of the Tri-State area during the late afternoon and evening hours on Thursday. Large hail and damaging winds are the primary hazards. Elevated to near critical fire weather conditions are expected much of far eastern Colorado during the afternoon hours on Saturday, Sunday, and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening. We would appreciate any severe weather reports via telephone and social media.
In the hours before
Special weather statement, Jun 2, 12:29 PM MDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Goodland KS 1229 PM MDT Tue Jun 2 2020 COZ092-021845- Cheyenne County CO- 1229 PM MDT Tue Jun 2 2020 ...SPECIAL WEATHER STATEMENT... At 1228 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles north of Kit Carson, or 20 miles south of Seibert. This storm was nearly stationary. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Cheyenne County in east central Colorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3904 10261 3891 10272 3895 10292 3904 10292 TIME...MOT...LOC 1828Z 294DEG 1KT 3901 10283 Newman
Special weather statement, Jun 2, 12:45 PM MDT, 46 minutes before
Special Weather Statement National Weather Service Goodland KS 1245 PM MDT Tue Jun 2 2020 COZ091-092-021900- Kit Carson County CO-Cheyenne County CO- 1245 PM MDT Tue Jun 2 2020 ...SPECIAL WEATHER STATEMENT... At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles north of Kit Carson, or 20 miles south of Seibert. This storm was nearly stationary. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Cheyenne and south central Kit Carson Counties in east central Colorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3892 10288 3904 10298 3916 10274 3899 10263 TIME...MOT...LOC 1845Z 254DEG 1KT 3901 10283 Newman
Special weather statement, Jun 2, 1:02 PM MDT, 29 minutes before
Special Weather Statement National Weather Service Goodland KS 102 PM MDT Tue Jun 2 2020 COZ091-092-021915- Kit Carson County CO-Cheyenne County CO- 102 PM MDT Tue Jun 2 2020 ...SPECIAL WEATHER STATEMENT... At 102 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 16 miles south of Bethune to 16 miles northwest of Kit Carson. These storms were nearly stationary. Half inch hail and winds in excess of 30 mph will be possible with these storms. These storms will remain over mainly rural areas of northwestern Cheyenne and south central Kit Carson Counties in east central Colorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3904 10237 3887 10299 3901 10306 3916 10245 TIME...MOT...LOC 1902Z 338DEG 2KT 3908 10251 3897 10295 Newman
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 12:00Z
7.5 hours before the tornado, 102 km from the path. June 2, 2020.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -238 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 3037 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
Denver, CO (KDNR), 00:00Z
4.5 hours after it, 102 km from the path. June 3, 2020.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -65 J/kg
- Surface CAPE
- 175 J/kg
- Mixed-layer LCL
- 3271 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.7 K/km
The surface observations
Burlington (ITR), 65 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:35 UTC | 340° 4 kt | 1016.6 | ||||
| 17:40 UTC | 1016.6 | |||||
| 17:45 UTC | 290° 5 kt | 1016.6 | ||||
| 17:50 UTC | 360° 5 kt | 1016.6 | ||||
| 17:53 UTC | 94 | 47 | 10° 7 kt | 1016.6 | ||
| 17:55 UTC | 10° 5 kt | 1016.6 | ||||
| 18:00 UTC | 350° 2 kt | 1016.6 | ||||
| 18:05 UTC | 0° 0 kt | 1016.6 | ||||
| 18:10 UTC | 1016.6 | |||||
| 18:15 UTC | 40° 8 kt | 1016.3 | ||||
| 18:20 UTC | 30° 9 kt | 1016.6 | ||||
| 18:25 UTC | 30° 9 kt | 15 | 1016.3 | |||
| 18:30 UTC | 30° 11 kt | 16 | 1016.3 | |||
| 18:35 UTC | 330° 11 kt | 1016.3 | ||||
| 18:40 UTC | 350° 11 kt | 17 | 1016.3 | |||
| 18:45 UTC | 330° 13 kt | 1016.3 | ||||
| 18:50 UTC | 360° 11 kt | 17 | 1016.3 | |||
| 18:53 UTC | 95 | 47 | 350° 13 kt | 19 | 1016.3 | |
| 18:55 UTC | 330° 13 kt | 1016.3 | ||||
| 19:00 UTC | 350° 11 kt | 16 | 1016.3 | |||
| 19:05 UTC | 340° 11 kt | 17 | 1016.3 | |||
| 19:10 UTC | 20° 11 kt | 1016.3 | ||||
| 19:15 UTC | 350° 9 kt | 1016.3 | ||||
| 19:20 UTC | 320° 11 kt | 1016.3 | ||||
| 19:25 UTC | 320° 13 kt | 19 | 1016.3 | |||
| 19:30 UTC | 92 | 46 | 320° 11 kt | 20 | 1016.3 | VCTS |
| 19:45 UTC | 340° 13 kt | 1015.9 | ||||
| 19:50 UTC | 330° 13 kt | 1015.9 | ||||
| 19:53 UTC | 91 | 48 | 330° 10 kt | 19 | 1015.9 | VCTS |
| 19:55 UTC | 330° 10 kt | 17 | 1016.3 | |||
| 20:05 UTC | 1016.6 | |||||
| 20:10 UTC | 320° 28 kt | 1016.6 | ||||
| 20:15 UTC | 320° 23 kt | 30 | 1016.3 | |||
| 20:20 UTC | 330° 23 kt | 31 | 1016.6 | |||
| 20:25 UTC | 88 | 43 | 320° 24 kt | 37 | 1016.6 | TS |
| 20:30 UTC | 320° 24 kt | 35 | 1016.9 | |||
| 20:35 UTC | 330° 22 kt | 28 | 1016.9 | |||
| 20:40 UTC | 330° 17 kt | 26 | 1017.3 | |||
| 20:45 UTC | 330° 22 kt | 1017.3 | ||||
| 20:50 UTC | 330° 18 kt | 26 | 1017.3 | |||
| 20:53 UTC | 86 | 46 | 330° 17 kt | 29 | 1017.6 | TS |
| 20:55 UTC | 340° 14 kt | 1017.6 | ||||
| 21:00 UTC | 330° 11 kt | 16 | 1017.9 | |||
| 21:05 UTC | 340° 10 kt | 1018.3 | ||||
| 21:15 UTC | 340° 7 kt | 1018.6 | ||||
| 21:20 UTC | 310° 2 kt | -RA | ||||
| 21:25 UTC | -RA | |||||
| 21:30 UTC | 350° 10 kt | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 117 km away, was scanning. The volume nearest the touchdown began at 19:32 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:13 UTC | TORNADO | 12 Nne Wild Horse | Cheyenne, CO | BRIEF LANDSPOUT TORNADO OBSERVED BY NWS EMPLOYEE AND VIAERO WEBCAM. THIS IS THE FIRST OBSERVED OF THE DAY. |
| 19:30 UTC | TORNADO | 12 N Wild Horse | Cheyenne, CO | BRIEF LANDSPOUT TORNADO OBSERVED BY NWS EMPLOYEE AND VIAERO WEBCAM. |
| 19:34 UTC | TORNADO | 11 N Wild Horse | Cheyenne, CO | THIRD BRIEF LANDSPOUT TORNADO OBSERVED BY NWS EMPLOYEE AND VIAERO WEBCAM. THIS ONE BEGAN AS THE SECOND ONE WAS ENDING. |
| 19:55 UTC | TORNADO | 14 N Firstview | Cheyenne, CO | ANOTHER LANDSPOUT INDICATED ON VIAERO WEBCAM IN NORTHERN CHEYENNE COUNTY. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 2, 2020
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.